Irritability with Intuniv?: My 10 yo... - CHADD's ADHD Pare...

CHADD's ADHD Parents Together

17,150 members5,077 posts

Irritability with Intuniv?

Lanego profile image

My 10 yo was started on Zoloft 25mg about 6 weeks ago and we saw an improvement in mood but decrease in energy. Intuniv 1mg was added at bedtime about 2 weeks ago and I'm beginning to notice more irritability and outbursts. Has anyone had this experience with Intuniv? On the upside he said he wasn't doodling anymore during school, and was more focused on his classwork while in school. He hasn't tolerated stimulants. I wanted to decrease the Intuniv but I read that it shouldn't be cut in half.

2 Replies

Our 9 year old is on Zoloft 35 mg and 2mg guanfacine (generic Intuniv). In our experience the guanfacine has decreased the outbursts. Not eliminates them but lessened severity and frequency. We had started him at 25mg of the Zoloft initially, but noticed that it wasn't quite enough to quell the anxiety he has. So our psychiatrist bumped it up just a little to 35mg. We seem to be in a good place at the moment- relatively speaking... we also have adjusted our approaches to dealing with him when he is dysregulated. He still gets irritable and can be quick to frustration. But we react less harshly as we grow to understand his diagnosis better. (ASD, anxiety and adhd). This helps those moments of irritability and anger overtake him less and also us. In terms of your question, sometimes it can be hard to know what is causing what...is it medication, is it environmental or combination. I would say consult with your child's prescribing doctor to ask if Intuniv can cause increase irritability. In our experience it didn't. Too much guanfacine can actually cause sedation. The other thing that helped us keeping an eye on the Zoloft mg...our son needed a little bump up after a bit on it. Anxiety can sometimes come out as irritability/anger. If your child is showing more irritability, that also could be anxiety and perhaps the zoloft dosage needs to be adjusted as well. This was our experience. In either case, your prescribing doctor should be able to guide you through these changes you are seeing with your child and adjust medication accordingly: Good luck!

Our son takes intuniv at night as well as a stimulant in the morning and again in the afternoon. The intuniv is what decreased the outbursts for him. He isn’t on any anxiety medication yet though. So my comment might not be much help!

You may also like...